Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 30, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 20, 2004, 3:21 PM MDT for Chaves County, New Mexico. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 3:21 PM MDT (21:21 UTC)
- Expired
- May 20, 2004, 4:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Chaves County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 2754 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
715 WUUS55 KABQ 202121 SVRABQ NMC005-202215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 319 PM MDT THU MAY 20 2004 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 415 PM MDT * AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF ROSWELL CORRECTIONAL FACILITY...OR ABOUT 15 MILES SOUTHWEST OF ROSWELL...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR THE ROSWELL CORRECTIONAL FACILITY AT 340 PM MDT LAT...LON 3335 10486 3313 10483 3312 10441 3334 10443 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:15 PM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 20, 2:15 PM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 215 PM MDT THU MAY 20 2004 .DISCUSSION...UPPER LEVEL TROF CONTINUES TO DIG SOUTH ALONG THE CA COAST IN TURN TIGHTENING THE GRADIENT ALOFT. PARTLY SUNNY SKIES MEANS GOOD MIXING AND INCREASED WINDS AT THE SFC. A SFC LEE SIDE TROF SETS UP ALONG THE NORTHEAST PLAINS WHICH TIGHTENS THRU SAT. AS THE UPPER LVL TROF EJECTS EAST OVER THE NORTHERN ROCKIES THE MAIN EVENT FOR NEW MEXICO WILL BE WIND. THE AFTERNOON HOURS OF FRI AND SAT WILL SEE THE STRONGEST WINDS. VELOCITIES WILL BE CLOSE TO ADV CRITERIA FRI SO WILL HOLD OFF ON ISSUING ALTHOUGH THE NEXT SHIFT MAY HAVE TO REVISIT THIS ISSUE AFTER THE NEW MODEL RUNS. SAT AFTERNOON IS MORE LIKELY TO REACH ADV CRITERIA. FOR THE VERY SHORT TERM THE WILL KEEP LOW 10 POPS IN FOR THIS EVENING OVER THE EASTERN PLAINS. THE SFC DRYLINE HAS BECOME MORE DEFINED THIS AFTERNOON WITH 60 AND HIGH 50 DEGREE DWPTS OVER THE CENTRAL AND SOUTHEAST PLAINS. UPPER DYNAMICS IS NOT AS GOOD AS YESTERDAY SO EXPECT LESS TS COVERAGE AND INTENSITY. THE REST OF THE FORECAST LOOKS ON TRACK AS NM STAYS UNDER A SW FLOW THRU NEXT WEEK WITH THE UPPER GRADIENT RELAXING FOR SUN BEFORE TIGHTENING AGAIN MON. THEREFORE EXPECT BREEZY CONDITIONS THRU NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON................ 048/081 045/077 040 23000 GALLUP.................... 040/078 037/074 035 23000 GRANTS.................... 040/080 041/077 038 23000 GLENWOOD.................. 045/088 048/086 045 23000 CHAMA..................... 032/072 033/068 031 23000 LOS ALAMOS................ 051/077 044/074 041 23000 RED RIVER................. 035/068 031/068 028 23000 TAOS...................... 040/078 037/075 035 23000 SANTA FE.................. 046/079 042/076 039 23000 SANTA FE AIRPORT.......... 048/083 044/078 041 23000 ESPANOLA.................. 046/084 046/081 044 23000 ALBUQUERQUE HEIGHTS....... 057/086 055/082 052 23000 ALBUQUERQUE VALLEY........ 050/088 048/084 047 23000 ALBUQUERQUE FOOTHILLS..... 054/084 051/080 049 23000 ALBUQUERQUE WEST MESA..... 057/087 053/082 051 23000 SOCORRO................... 056/090 055/086 052 23000 SANDIA PARK/CEDAR CREST... 049/078 045/075 043 23000 MORIARTY/ESTANCIA......... 042/081 040/078 038 23000 CARRIZOZO................. 052/090 054/088 052 23000 RUIDOSO................... 050/082 053/080 052 23000 RATON..................... 045/084 041/080 040 23000 LAS VEGAS................. 047/081 045/079 043 23000 ROY....................... 052/085 051/082 047 23100 CLAYTON................... 058/088 054/085 050 23100 SANTA ROSA................ 057/091 055/088 052 23100 TUCUMCARI................. 061/092 060/090 055 23100 FORT SUMNER............... 059/092 058/091 054 23100 CLOVIS.................... 061/091 058/090 053 23100 PORTALES.................. 061/092 058/091 054 23100 ROSWELL................... 062/095 060/095 058 23100 && .ABQ WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FRI NMZ101-102-103-104-105-106-107-108. FIRE WEATHER WATCH SATURDAY NMZ102-103-104-105-106-107-108. && 23
Hazardous weather outlook, May 20, 6:00 AM MDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT THU MAY 20 2004 NMZ001>021-026-211200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...THE UNWELCOME COMBINATION OF WINDS...UNSEASONABLY WARM TEMPERATURES AND LOW HUMIDITIES WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS PARTS OF WESTERN AND NORTHERN NEW MEXICO THIS AFTERNOON. IN ADDITION...ISOLATED THUNDERSTORMS OVER EASTERN NEW MEXICO THIS AFTERNOON MAY PRODUCE WIND GUSTS TO 50 OR 55 MPH. .DAYS TWO THROUGH SEVEN... EVEN STRONGER WINDS WILL AFFECT THE NORTHERN TWO-THIRDS OF NEW MEXICO FRIDAY AND SATURDAY AS A DISTURBANCE OR TWO MOVES TO OUR NORTH. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS OVER 40 MPH ARE POSSIBLE AND FIRE WEATHER CONDITIONS WILL REMAIN CRITICAL FOR MUCH OF THE AREA. A FEW LOCATIONS MAY REACH WIND ADVISORY CRITERIA. REMEMBER... WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 40
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:38 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 37 min |
| May 20, 4:11 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 64 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.